SSRIs And Erections

0 Flares 0 Flares ×

Are you wondering if there’s a connection between SSRIs
and Erections?

ssris-erections

The article below written by frequent site contributor, David Jaynes, has your answers.

But I’d like to mention a few things before we get into his material…

If you’re wondering if SSRIs caused your erection problems, ask yourself these questions:

Does your erectile dysfunction come along with emotional numbness, negative thinking, the inability to make emotional connections with others…..

Learned helplessness, and even suicidal thoughts?

If so, there’s a high probability that your search for the connection between SSRIs and Erections was a valid one, because these are very common side effects these medications.

Which is a crying shame…

Because doctors have been writing prescriptions for SSRIs as if they were handing out candy, without carefully explaining the negative side effects to potential victims.

This is one of the biggest medical atrocities of our time, in my opinion…

Ranked right up there with the unnecessary and potentially dangerous scrips they’ve been writing for finasteride and isotretinoin (source).

Unfortunately for male users, the Post-SSRI sexual dysfunction (PSSD) caused by these SSRIs are often erection related.

Penile sensitivity is reduced, often drastically, erections become impossible to maintain, the ability to ejaculate during sex is delayed, or even lost entirely…

And the number it can do on sex drive and libido can be absolutely punishing, especially for a man in a relationship, because sexless relationships have a tendency to die.

If you’re currently using an SSRI, the best advice I can give you is to work with your doctor to get off the drug.

But keep in mind, doctors and big pharm have a long history of downplaying the side effects of these medications.

As a mater of fact, many doctors blow them off entirely, and some even go so far as to blame the victim.

If this ever happens to you, I suggest you fire your medical man and find a new one as soon as possible.

Now’s here’s David with more…

SSRIs And Erections – Part 2

Selective Serotonin Reuptake Inhibitors, or SSRIs, are modern medicine’s answer to everything from clinical depression to insomnia.

However, these ‘wonder drugs’ are bad news for your erections, your sex drive and your overall quality of life.

Here’s why.

SSRIs Reduce Dopamine

It’s common knowledge that SSRIs reduce sexual appetite and performance.

Wired reported that about 30% of those taking them experience sexual dysfunction, while other sources place that number as high as 70 percent.

Part of the reason this happens is that they reduce the effectiveness of dopamine in your system (source).

SSRIs work a bit like a recycling plant – they let your body take serotonin that’s already in your system and use it more effectively.

Serotonin is a mood regulating neurotransmitter, and so the more of it you use, the more stable your moods is.

This sounds great, but whenever you start messing with one thing in your body, everything else gets out of sync…

Because there is now more serotonin in your system, your brain can trick dopamine transporters to accept serotonin, which reduces your ability to receive dopamine and use it effectively.

Dopamine is a key ingredient for a healthy sex life and strong erections. 

Dopamine fuels your desire to have sex and it also enhances erections so you can act on that sex drive.

Therefore, less dopamine means less sex drive and thus, fewer erections.

For example, dopamine has a particular impact on psychogenic erections because it’s the neurotransmitter that kicks the erection process off.

But with no sex drive, all erections are harder to come by.

To make matters worse, researchers looking into the neurobiology of love have found that dopamine plays a key role in falling into and staying in love as well as maintaining the sex drive and erections that come with it.

But it’s not just dopamine levels that SSRIs affect…

SSRIs Cause Delayed or Blocked Ejaculations

In addition to making it harder to get hard and bond with your partner, SSRIs also make it hard to ejaculate and can delay or completely inhibit ejaculation.

They do this so well that some young men actually take SSRIs to combat premature ejaculation!

A study in the Journal of Sexual Medicine looked into this ejaculation problem in a little more detail to see how it works.

First, they compared rats’ sexual performance before and after being dosed with an SSRI and confirmed that SSRIs reduce sexual performance.

Specifically, they found that SSRIs reduced the number of times the rats ejaculated as well as increased the amount of time in between ejaculations (recovery time).

Then, they looked at why this was happening.

Ejaculation is controlled by a combination of brain stem function and higher brain function.

They found that in the rats they dosed with SSRIs, there was a much higher level of serotonin in the brain stem then in the control group.

Since serotonin reduces sexual drive and erectile functioning, and since there was excessive amounts of serotonin in the region of the brain stem that kicks off the ejaculation process …

The researchers concluded that the excessive serotonin in the brain stem is why many people can’t ejaculate when they’re on these anti-depressants (source).

The serotonin bleeds across into your brain stem which makes it difficult for your body to start the processes needed for you to get off.

SSRIs Reduce Penis Sensitivity

There’s some early research that is beginning to confirm what people have long reported anecdotally: SSRIs do reduce penile sensitivity.

For example, Clayton and Montejo, two researchers from the University of Virginia and the University of Salamanca respectively, have speculated that:

“Serotonergic medications may decrease genital sensation.”

They argue that the likely cause of this is that SSRIs diminish nitric oxide function, which as we know is essential to getting it up (source).

Another theory is that SSRI treatment disrupts the transient receptor potential (TRP) ion channel in your nerve endings.

In other words, the nerves in your penis can’t tell your brain if they’re feeling friction or heat as well as they’re supposed to, so when you have sex, you can’t feel the sensations as much.

And while there is some research that suggests you can reverse penile anesthesia problems by stimulating your penis with a low powered laser, your recovery will be far from complete.

Patients who underwent the treatment reported recovering up to 40% of their pre-SSRI feeling. Granted this is up from 20% without the treatment, but it’s still only a marginal result in my book.

SSRIs Reduce Sexual Function

When you look at everything we’ve talked about, it’s obvious that SSRIs have a negative impact on your sex life and the collective effect of taking SSRIs is reduced sexual function.

Without adequate dopamine, your libido drops and you struggle to form emotional bonds with your partner.

Your ability to get psychogenic erections (erections from thinking about sexy stuff) is also snuffed out.

Second, assuming you do actually get it up, SSRIs reduce your ability to finish.

By flooding your brain stem with serotonin, SSRIs cause the serotonin to bleed into your erection processes and inhibit them.

Your penis doesn’t get the message that it’s time to ejaculate, so you get stuck in that can’t climax never never land.

Third, SSRIs reduce penile sensitivity.

By interfering with both the nitric oxide production as well as the TRP ion channels in your nerve endings, SSRIs can make it very difficult for you to feel much down there.

And finally, if you’re like most people affected by this, these problems don’t necessarily go away when you stop taking the drugs. 

They hang around, potentially for years.

SSRIs And Erections – Conclusion

Doctors have been recommending SSRIs as a wonder drug for all sort of psychological problems, from clinical depression to insomnia.

However, whenever you start taking these drugs, you expose yourself to a range of negative sexual side effects that may persist for years…

From low sex drive and an inability to form emotional bonds to an insensitive penis and an inability to ejaculate, SSRIs pack a wallop when it comes to poor sexual health.

If you’re using SSRIs and erections are hard to come by, I recommend getting off the drug and finding natural solutions instead.

Because as is so often the case with modern medicine, the benefits just don’t hold a candle to the consequences.

0 Flares Twitter 0 Facebook 0 Google+ 0 Pin It Share 0 0 Flares ×